Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 110, NWS Baltimore/Washington

August 18, 2011Fairfax County, City of Fairfax, Virginia; Montgomery County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 18, 2011, 5:44 PM EDT for Fairfax County, City of Fairfax, Virginia; Montgomery County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2011, 5:44 PM EDT (21:44 UTC)
Expired
Aug 18, 2011, 8:45 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Montgomery County, MD, City of Fairfax, VA, Fairfax County, VA

The radar

The Sterling radar (KLWX), 28 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WGUS51 KLWX 182144
FFWLWX
MDC031-VAC059-600-190045-
/O.NEW.KLWX.FF.W.0110.110818T2144Z-110819T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MONTGOMERY COUNTY IN CENTRAL MARYLAND...
  CITY OF FAIRFAX IN NORTHERN VIRGINIA...
  FAIRFAX COUNTY IN NORTHERN VIRGINIA...

* UNTIL 845 PM EDT

* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE ANNANDALE...BURKE...CHANTILLY...GREAT FALLS...HERNDON...
  LAKE BARCROFT...MCLEAN...MERRIFIELD...OAKTON...RESTON...THE I66 AND
  I495 INTERCHANGE...TYSONS CORNER...VIENNA...WOLF TRAP...BETHESDA...
  CHEVY CHASE...POTOMAC...THE AMERICAN LEGION BRIDGE...MANTUA AND
  PIMMIT HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3903 7701 3899 7703 3900 7704 3889 7718
      3889 7720 3887 7720 3886 7716 3887 7714
      3886 7713 3875 7722 3888 7751 3908 7732

$$
3 follow-up statements
554 
WGUS71 KLWX 182232
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
632 PM EDT THU AUG 18 2011

MDC031-VAC059-600-190045-
/O.CON.KLWX.FF.W.0110.000000T0000Z-110819T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY MD-CITY OF FAIRFAX VA-FAIRFAX VA-
632 PM EDT THU AUG 18 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
FAIRFAX...CITY OF FAIRFAX AND SOUTH CENTRAL MONTGOMERY COUNTIES...

AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING FLASH 
FLOODING OVER THE WARNED AREA. DOPPLER RADAR ESTIMATES THAT ONE TO 
THREE INCHES OF RAIN HAS FALLEN OVER NORTHERN FAIRFAX AND SOUTHERN 
MONTGOMERY COUNTIES THIS AFTERNOON. ADDITIONAL THUNDERSTORMS WILL 
HAVE THE POTENTIAL TO PRODUCE UP TO AN INCH OF RAINFALL. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POTOMAC AND
GREAT FALLS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3903 7701 3899 7703 3900 7704 3889 7718
      3889 7720 3887 7720 3886 7716 3887 7714
      3886 7713 3875 7722 3888 7751 3908 7732

$$
446 
WGUS71 KLWX 182347
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
747 PM EDT THU AUG 18 2011

MDC031-VAC059-600-190045-
/O.CON.KLWX.FF.W.0110.000000T0000Z-110819T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY MD-CITY OF FAIRFAX VA-FAIRFAX VA-
747 PM EDT THU AUG 18 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
FAIRFAX...CITY OF FAIRFAX AND SOUTH CENTRAL MONTGOMERY COUNTIES...

AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED NEAR CENTREVILLE...MOVING EAST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
CHANTILLY...HERNDON...WOLF TRAP...VIENNA...TYSONS CORNER...THE I66 
AND I495 INTERCHANGE...RESTON...OAKTON...MERRIFIELD...MCLEAN...LAKE 
BARCROFT...GREAT FALLS...BURKE AND ANNANDALE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3903 7701 3899 7703 3900 7704 3889 7718
      3889 7720 3887 7720 3886 7716 3887 7714
      3886 7713 3875 7722 3888 7751 3908 7732

$$

SMZ
423 
WGUS71 KLWX 190042
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
842 PM EDT THU AUG 18 2011

MDC031-VAC059-600-190053-
/O.EXP.KLWX.FF.W.0110.000000T0000Z-110819T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY MD-CITY OF FAIRFAX VA-FAIRFAX VA-
842 PM EDT THU AUG 18 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM EDT FOR FAIRFAX...
CITY OF FAIRFAX AND SOUTH CENTRAL MONTGOMERY COUNTIES...

LAT...LON 3903 7701 3899 7703 3900 7704 3889 7718
      3889 7720 3887 7720 3886 7716 3887 7714
      3886 7713 3875 7722 3888 7751 3908 7732

$$

SMZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:30 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 18, 3:30 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT THU AUG 18 2011

.SYNOPSIS...
AN UPPER-LEVEL TROUGH WILL REMAIN IN PLACE THROUGH SATURDAY WHILE
DISTURBANCES ROTATE AROUND THIS SYSTEM...BRINGING UNSETTLED
CONDITIONS. A COLD FRONT WILL CROSS THE REGION SUNDAY AND MONDAY
BEFORE HIGH PRESSURE RETURNS ON TUESDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
A LINE OF ISOLATED CONVECTION DEVELOPED IN THE LEE OF THE BLUE
RIDGE JUST AFTER 1PM AND IS DRIFTING SLOWLY EWD. NEAR-TERM
GUIDANCE SUGGESTS THESE CELLS WILL STAY FAIRLY ISOLATED. THIS
CREATES THE POTENTIAL FOR A COUPLE OF THESE STORMS TO BECOME
RELATIVELY STRONG/SEVERE. STORMS MAY BECOME CLUSTERED ALONG
OUTFLOW BOUNDARIES AS THE AFTN/EVE WEARS ON. AFTER THIS INITIAL
BAND OF CONVECTION...THEY MAY BE ONLY A HANDFUL OF SHOWERS/TSTMS
DEVELOPING ACROSS THE AREA.

CLEARING SKIES SINCE LATE MRNG HAVE ALLOWED INSTABILITY TO INCREASE
QUICKLY...ESPECIALLY IN THE LOWER LEVELS. THE INCOMING UPPER VORT
MAX HAS NOT ONLY ADDED A LIFTING MECHANISM...BUT THE MID-LEVEL CAP
HAS BEGUN TO ERODE. THIS WILL ALLOW UPDRAFTS A BETTER ENVIRONMENT
FOR DEVELOPMENT. SHEAR THROUGHOUT THE COLUMN IS FAIRLY WEAK...BUT
THERE IS ENOUGH STEERING FLOW TO PUSH THESE STORMS ALONG AND MAKE
THEM LAST A BIT LONGER THAN THE TYPICAL PULSE CONVECTION.
DEWPOINTS WEST OF THE BLUE RIDGE HAVE DROPPED A FEW DEGREES
OVERALL...BUT MOISTURE REMAIN HIGHER ALONG THE PIEDMONT AND
ESPECIALLY ACROSS THE SERN QUADRANT OF THE CWA.

HIGH PRESSURE WILL CONTINUE TO MOVE OFF THE ATLC COAST TONIGHT...
ALLOWING FOR A PATTERN CHANGE ACROSS THE REGION THAT WILL LIKELY
LAST INTO EARLY NEXT WEEK. SEVERAL BACK-TO-BACK UPPER-LEVEL
SHORTWAVES WILL SLIDE ACROSS THE AREA...THE CURRENT ACTIVITY BEING
THE FIRST.

AFTER SUNSET...INSTABILITY WILL DECREASE...THOUGH A FEW SHOWERS
WILL LINGER OVER THE I-95 CORRIDOR AND EVENTUALLY DISSIPATE. A FEW
OVERNIGHT SHOWERS AND ISOLATED TSTMS NOT OUT OF THE QUESTION
OVERNIGHT AND EARLY FRI OVER THE ERN HALF OF THE CWA. LEFTOVER
OUTFLOW BOUNDARIES COMBINED WITH STILL RELATIVELY HIGH LOW-LEVEL
MOISTURE CONTENT WOULD ALLOW FOR THIS SET-UP.

OVERNIGHT LOWS WILL BE AT LEAST A COUPLE OF DEGREES COOLER THAN LAST
NIGHT ACROSS THE BOARD...BUT EVEN COOLER ACROSS THE WRN HALF OF THE
CWA WITH THE LOWER DEWPOINTS IN PLACE. THE PIEDMONT COASTAL AREAS
WILL RETAIN MORE CLOUD COVER AND HIGHER LOW-LEVEL MOISTURE...AND
THEREFORE SLIGHTLY WARMER OVERNIGHT CONDITIONS.

A FAIRLY SIMILAR SCENARIO TOMORROW...THOUGH LIKELY MORE CLOUDS TO
START OFF THE DAY. ENOUGH BREAKS WILL DEVELOP AFTER SUNRISE TO
CREATE MORE INSTABILITY AND ANOTHER ROUND OF SHOWER/TSTMS ONCE A
MORE POTENT UPPER-LEVEL SHORTWAVE SLIDES OVER THE REGION DURING
THE AFTN/EVE HRS. HIGHS AGAIN WILL APPROACH 90 AND DEWPOINTS WILL
ALSO BE SIMILAR TO TODAY AS WELL...SO CONTINUED WARM AND HUMID
CONDITIONS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
LOW-AMPLITUDE SHRTWV RDGG XPCD ON SAT AS SHRTWV TROF FROM FRI AFTN
EXITS LATE FRI NGT. ALTHOUGH CLD CVR MAY BE BKN...PCPN NOT XPCD
ATTM AS SFC PATTERN ORGANIZES AHEAD OF A STRONGER SHRTWV TROF FROM
THE OHVLY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
STRONG SHRTWV TROF WILL APRCH LATE SAT NGT AND SUN MRNG. INCRG SLY
FLOW WILL ADVCT MSTR NWD AHEAD OF THIS SYSTEM. WITH SHARPENING SFC
TROF...CNVGNC MAY BE SUFFICIENT FOR WDSPRD SHWRS AND TSTMS. LACK
OF SGFNT INSTBY OWING TO CLD CVR SHUD PRECLUDE ANY SVR WX THREAT.
HOWEVER...HEAVY RN WILL BE A PSBLTY OWING TO HIGH MSTR CONTENT OF
ATMOSPHERE.

THIS WAVE WILL DRIVE A CDFNT SEWD THRU FCST AREA. MSTR WILL BE
SCOURED OUT...LEAVING HIPRES TO DOMINATE FOR MUCH OF THE WK. POPS
WERE DECRD.

MID-WK SYSTEM TIMING STILL UNCERTAIN OWING TO DIFFERENCES BTWN GFS
AND ECMWF. ATTM A SLOWER SOLUTION HAS BEEN FAVORED...LEAVING FCST
AREA DRY FOR RMNDR OF THE WK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
THE MAIN THREAT OVER THE NEXT SEVERAL HRS WILL BE ISOLATED
SHOWERS/TSTMS DEVELOPING IN THE LEE OF THE NRN VA BLUE RIDGE.
THOUGH THIS ACTIVITY IS MOVING SLOWLY EWD...A FEW OF THESE CELLS
MAY BEGIN TO AFFECT AREA TERMINALS AND NEARBY ROUTES. A FEW
OUTFLOW BOUNDARIES FROM TSTM ACTIVITY MAY ALSO CREATE GUSTY WINDS.
THIS ACTIVITY IS EXPECTED TO SUBSIDE CLOSER TO SUNSET...THOUGH A
FEW SHOWERS AND AN ISOLATED STORM COULD DEVELOP OVERNIGHT OVER THE
I-95 CORRIDOR/CHESAPEAKE BAY REGION.

SFC WINDS WILL BE LIGHTER ON FRI...THOUGH ANOTHER NOCTURNAL 30KT JET
MAY AGAIN DEVELOP OVER THE DC/BALT AREA FOR THE PREDAWN HRS. SKIES
WILL BRIEFLY CLEAR OUT DURING THE LATE MRNG HRS /LIKE TODAY/ AND
THEN FILL IN AGAIN TOWARD THE AFTN HRS WITH BATCHES OF CUMULUS AND
SOME MID-LEVEL CLOUDS. SCATTERED SHOWERS AND TSTMS WILL BECOME
MORE PROBABLE TOWARD THE LATE AFTN AND INTO THE EVE HRS.

CONDS XPCD TO DETERIORATE ON SUN AHEAD OF STRONG UPR SYSTEM AS DP
MSTR IS ADVCTD NWD. SHWRS AND TSTMS PSBL DURG THIS TIME. CDFNT
WILL CROSS THE REGION SUN NGT AND MON...SCOURING OUT MSTR AND
LEAVING HIPRES IN ITS WAKE.

&&

.MARINE...
SLY WINDS SLOWLY CHANNELING UP THE BAY...WITH SOME LOW-END SCA GUSTS
APPEARING IN THE OBS. THESE WILL BECOME MORE PREVALENT THRU THE
REST OF THE AFTN/EVE AND THEN DISSIPATE AFTER SUNSET. SCA FOR THE
MAIN CHANNEL OF THE BAY TIL 8PM...THEN THE LOWER HALF OF THE BAY
FOR A FEW HRS AFTER THAT.

WINDS WILL THEN DROP BELOW 10KTS ACROSS MUCH OF THE WATERS INTO
FRIDAY. A FEW AREAS ALONG THE LOWER BAY AND UP THE MAIN CHANNEL MAY
REACH THE 10-15KT RANGE BY MID AFTN...BUT SCA NOT EXPECTED AT THIS
POINT. SCATTERED SHOWERS/TSTMS ALSO POSSIBLE THRU THE AFTN/EVE
TOMORROW.

SLY CHANNELING PSBL SUN AHEAD OF SFC TROF. CDFNT WILL CROSS SUN
NGT AND MON AND MAY BE ACCOMPANIED BY SHWRS AND TSTMS. OTHERWISE...
NO MARINE HAZARDS ANTICIPATED ATTM.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES HAVE DROPPED A BIT OVER THE PAST SEVERAL
HRS...ESPECIALLY ON THE TIDAL POTOMAC/DC AREA. HOWEVER...THE MID
AND LOWER BAY REMAIN AROUND A HALF-FOOT ABOVE NORMAL...PARTLY DUE
TO A STEADY SLY FLOW REINFORCING THESE LEVELS. THIS SLY FLOW WILL
CONTINUE THRU THE REST OF THE DAY AND GRADUALLY SUBSIDE INTO THE
OVERNIGHT HRS. THERE MAY NOT BE A STRONG ENOUGH FLOW HOWEVER TO
BRING AREAS ALONG THE WRN SHORE OF THE BAY TO MINOR COASTAL
FLOODING...THOUGH THIS WILL BE MONITORED THROUGHOUT THE EVE HRS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ530>532-538>540.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ533-534-
     537-541>543.

&&

GMS/KRAMAR
Hazardous weather outlook, Aug 18, 3:35 PM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT THU AUG 18 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
335 PM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL MIDNIGHT FOR THE TIDAL
POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT AND FOR THE MARYLAND
CHESAPEAKE BAY FROM NORTH BEACH TO SMITH POINT. A SMALL CRAFT
ADVISORY IS IN EFFECT UNTIL 8 PM FOR THE MARYLAND CHESAPEAKE BAY
NORTH OF NORTH BEACH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY FRIDAY AFTERNOON AND EVENING.
ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
AND COULD LEAD TO LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
335 PM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KRAMAR

In the hours before

Special weather statement, Aug 18, 4:18 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
418 PM EDT THU AUG 18 2011

MDZ010-011-014-182100-
HOWARD MD-ANNE ARUNDEL MD-SOUTHERN BALTIMORE MD-
418 PM EDT THU AUG 18 2011

...STRONG THUNDERSTORM TO AFFECT HOWARD...ANNE ARUNDEL AND SOUTHERN
BALTIMORE COUNTIES...

AT 418 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SOUTH GATE...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE FERNDALE...BROOKLYN PARK...PUMPHREY...
LOCUST POINT...TURNERS STATION...JOSEPHINE LEE...HIGHLANDTOWN...
DUNDALK...EASTPOINT AND ARMISTEAD GARDENS.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3920 7645 3921 7646 3920 7649 3925 7655
      3926 7660 3922 7656 3922 7652 3920 7653
      3917 7649 3917 7646 3903 7658 3913 7677
      3938 7670 3931 7635
TIME...MOT...LOC 2018Z 209DEG 16KT 3915 7663

BPP
Special weather statement, Aug 18, 4:51 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
451 PM EDT THU AUG 18 2011

MDZ009-VAZ053-182115-
MONTGOMERY MD-FAIRFAX VA-
451 PM EDT THU AUG 18 2011

...STRONG THUNDERSTORM TO AFFECT MONTGOMERY AND FAIRFAX COUNTIES...

AT 451 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BELLEVIEW...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE THE AMERICAN LEGION BRIDGE...POTOMAC...
BETHESDA AND CHEVY CHASE.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3909 7712 3901 7702 3891 7725 3896 7730
TIME...MOT...LOC 2051Z 241DEG 12KT 3895 7722

BPP
Special weather statement, Aug 18, 5:01 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 PM EDT THU AUG 18 2011

MDZ006-007-011-182130-
NORTHERN BALTIMORE MD-HARFORD MD-SOUTHERN BALTIMORE MD-
501 PM EDT THU AUG 18 2011

...STRONG THUNDERSTORM TO AFFECT NORTHERN BALTIMORE...HARFORD AND
SOUTHERN BALTIMORE COUNTIES...

AT 501 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
EASTPOINT...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE BACK RIVER...ROSSVILLE...ESSEX...MILLERS
ISLAND...WHITE MARSH...PERRY HALL...BOWLEYS QUARTERS AND MIDDLE
RIVER.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3928 7626 3930 7630 3938 7633 3930 7631
      3930 7636 3925 7640 3925 7637 3921 7649
      3923 7653 3920 7655 3925 7659 3925 7658
      3923 7653 3927 7660 3937 7666 3950 7635
      3929 7625
TIME...MOT...LOC 2101Z 253DEG 17KT 3928 7649

BPP
Special weather statement, Aug 18, 5:34 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
534 PM EDT THU AUG 18 2011

VAZ042-052-053-501-182200-
NORTHERN FAUQUIER VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FAIRFAX VA-
534 PM EDT THU AUG 18 2011

...STRONG THUNDERSTORM TO AFFECT NORTHERN FAUQUIER...LOUDOUN...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES...

AT 534 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MIDDLEBURG...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE OATLANDS...BRAMBLETON AND ARCOLA.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3908 7752 3883 7753 3888 7778 3901 7778
TIME...MOT...LOC 2134Z 261DEG 13KT 3895 7770

SMZ
Local storm report, Aug 18, 5:35 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
535 PM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             2 NE MOUNT AIRY         39.40N  77.13W
08/18/2011  E1.00 INCH       CARROLL            MD   NWS EMPLOYEE

            HAIL RANGED FROM PENNY TO QUARTER SIZE

&&

EVENT NUMBER LWX1101443

KRAMAR
Local storm report, Aug 18, 5:37 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
537 PM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             2 NE MOUNT AIRY         39.40N  77.13W
08/18/2011  E1.00 INCH       CARROLL            MD   OTHER FEDERAL

            HAIL RANGED FROM PENNY TO QUARTER SIZE

&&

CORRECTED SOURCE

EVENT NUMBER LWX1101443

KRAMAR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 10:25 PM EDTSmall Craft AdvisoryLWX8 hr
Aug 18, 8:48 AM EDTSmall Craft AdvisoryLWX19 hr
Aug 18, 2:00 PM EDTSpecial Weather StatementLWXFauquier30 min
Aug 18, 4:02 PM EDTSpecial Marine WarningLWX88 min
Aug 18, 4:45 PM EDTSpecial Marine WarningLWX90 min
Aug 18, 4:51 PM EDTSpecial Weather StatementLWXCity of Falls Church24 min
Aug 18, 5:14 PM EDTSpecial Marine WarningLWX91 min
Aug 18, 5:17 PM EDTSpecial Marine WarningLWX88 min
Aug 18, 5:21 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Fairfax, City of Falls Church39 min
Aug 18, 5:34 PM EDTSpecial Weather StatementLWXLoudoun26 min
Aug 18, 5:51 PM EDTSpecial Weather StatementLWXCity of Falls Church24 min
Aug 18, 5:55 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Loudoun, City of Falls Church50 min
Aug 18, 6:48 PM EDTSpecial Marine WarningLWX87 min
Aug 18, 7:15 PM EDTSpecial Weather StatementLWXCity of Fairfax30 min
Aug 18, 7:17 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, Prince William, City of Fairfax43 min
Aug 18, 7:21 PM EDTSpecial Marine WarningLWX69 min
Aug 18, 7:22 PM EDTSevere Thunderstorm WarningLWXFauquier, Page, Rappahannock, Warren38 min
Aug 18, 7:25 PM EDTSpecial Marine WarningLWX78 min
Aug 18, 7:36 PM EDTSpecial Weather StatementLWXPage24 min
Aug 18, 1:55 PM EDTSpecial Weather StatementLWXCarroll35 min
Aug 18, 3:51 PM EDTSpecial Weather StatementLWXAnne Arundel24 min
Aug 18, 4:18 PM EDTSpecial Weather StatementLWXCity of Baltimore42 min
Aug 18, 4:40 PM EDTSevere Thunderstorm WarningLWXAnne Arundel50 min
Aug 18, 5:02 PM EDTFlash Flood WarningLWXAnne Arundel3 hr
Aug 18, 5:08 PM EDTSevere Thunderstorm WarningLWXAnne Arundel52 min
Aug 18, 5:14 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford, City of Baltimore46 min
Aug 18, 5:20 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Howard40 min
Aug 18, 5:26 PM EDTFlash Flood WarningLWXBaltimore, Harford, City of Baltimore3 hr
Aug 18, 5:38 PM EDTSevere Thunderstorm WarningLWXHarford36 min
Aug 18, 5:51 PM EDTSevere Thunderstorm WarningLWXHarford39 min
Aug 18, 6:01 PM EDTFlash Flood WarningLWXCarroll, Frederick, Howard81 min
Aug 18, 6:05 PM EDTSpecial Weather StatementLWXBaltimore25 min
Aug 18, 6:11 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford24 min
Aug 18, 6:13 PM EDTSpecial Weather StatementLWXAnne Arundel32 min
Aug 18, 6:21 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery, Prince George's39 min
Aug 18, 6:34 PM EDTSpecial Weather StatementLWXMontgomery26 min
Aug 18, 6:39 PM EDTSpecial Weather StatementLWXCarroll36 min
Aug 18, 6:49 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Howard, Prince George's, City of Baltimore41 min
Aug 18, 7:28 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Harford, City of Baltimore47 min

Nearby

Flash Flood Warnings in Virginia, 2011Flash Flood Warnings in Maryland, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.